Title

Regular and Normal Closure Operators and Categorical Compactness for Groups

Document Type

Article

Publication Date

9-1-1995

Department

Mathematics

School

Mathematics and Natural Sciences

Abstract

For a class of groupsF, closed under formation of subgroups and products, we call a subgroupA of a groupG F-regular provided there are two homomorphismsf, g: G » F, withF εF, so thatA = {x εG |f(x) =g(x)}.A is calledF-normal providedA is normal inG andG/A εF. For an arbitrary subgroupA ofG, theF-regular (respectively,F-normal) closure ofA inG is the intersection of allF-regular (respectively,F-normal) subgroups ofG containingA. This process gives rise to two well behaved idempotent closure operators.

A groupG is calledF-regular (respectively,F-normal) compact provided for every groupH, andF-regular (respectively,F-normal) subgroupA ofG × H, π2(A) is anF-regular (respectively,F-normal) subgroup ofH. This generalizes the well known Kuratowski-Mrówka theorem for topological compactness.

In this paper, theF-regular compact andF-normal compact groups are characterized for the classesF consisting of: all torsion-free groups, allR-groups, and all torsion-free abelian groups. In doing so, new classes of groups having nice properties are introduced about which little is known.

Publication Title

Applied Categorical Structures

Volume

3

Issue

3

First Page

261

Last Page

278

Find in your library

Share

COinS